Alert archive / Kansas / Special Weather Statements in 2016

Special Weather Statement, NWS Dodge City, KS

August 2, 2016Lane County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 2, 2016, 12:57 AM CDT for Lane County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2016, 12:57 AM CDT (05:57 UTC)
Expired
Aug 2, 2016, 2:00 AM CDT
In force
63 min
Issued by
NWS Dodge City, KS

County Lane County, KS

The radar

The Dodge City radar (KDDC), 65 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.0 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1770 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1770 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2662 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

768 
WWUS83 KDDC 020557
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1257 AM CDT TUE AUG 2 2016
 
KSZ044-063-020700-
FINNEY KS-LANE KS-
1257 AM CDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY AND
SOUTHEASTERN LANE COUNTIES UNTIL 200 AM CDT...

AT 1257 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES SOUTH OF DIGHTON...MOVING EAST AT 5 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN FINNEY
AND SOUTHEASTERN LANE COUNTIES.

LAT...LON 3834 10025 3826 10025 3826 10023 3807 10029
      3818 10061 3836 10056
TIME...MOT...LOC 0557Z 283DEG 6KT 3826 10050 

$$

HOVORKA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 1, 6:00 PM CDT, 6 hours 57 minutes earlier.

Area forecast discussion, Aug 1, 6:00 PM CDT, 6 hours 57 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
600 PM CDT MON AUG 1 2016

...updated aviation...

.SYNOPSIS...
Issued at 314 PM CDT Mon Aug 1 2016

A weak upper level trough was traversing the western high plains
region today. An associated weak surface trough was located
in far western Kansas this afternoon. This boundary is expected
to become stationary by late tonight across western Kansas. An
upper level trough will be amplifying over the southern plains
this week while a strong shortwave trough passes across the
northern plains. This trough will push a cold front into
northwestern or western Kansas by Thursday and Friday before
becoming quasi-stationary. The upper level ridge over the southern
plains will tend to discourage frontal penetration south of
Kansas. But convective outflows could force the effective frontal
boundary through the periphery of the ridge.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 314 PM CDT Mon Aug 1 2016

There is a chance of thunderstorms in far western Kansas this
afternoon and evening along the aforementioned surface trough.
Upper level winds were very weak so that large hail is not
expected; but damaging wind gusts are possible. Thunderstorms
will gradually die off tonight and then refire Tuesday afternoon
as the surface boundary pulls up stationary across southwestern
Kansas. Expect hot temperatures again on Tuesday with readings
from 95 to 100.

.LONG TERM...(Tuesday night through Monday)
Issued at 314 PM CDT Mon Aug 1 2016

There is a chance of thunderstorms late Thursday through Friday as
the aforementioned northern plains upper level disturbance pushes
a cold front into western Kansas. It is too early to tell how far
south this convection will make it due to a developing southern
plains upper level ridge. There could be a strong thermal gradient
by Friday between Hays and Medicine Lodge, especially if
convective outflow is widespread across central Kansas. A low
level baroclinic zone will remain across western or northwestern
Kansas through the weekend and into next week along the northern
periphery of the upper level ridge. Thunderstorm clusters can't
be ruled out along this front, with the best chances in far
western and northwestern Kansas. Temperatures will remain hot over
south central Kansas, with slightly cooler readings possible near
I-70, depending on where the effective frontal boundary is
located.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 600 PM CDT Mon Aug 1 2016

Main aviation concern is if convection will impact the terminals. Watching
CU across the area with development still possible across far western
Kansas. Most likely terminal impacted is expected at KGCK and will
maintain VCTS in TAF. Otherwise, VFR is expected. Winds S/SW 5-15 kt.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  73  98  70  96 /  20  20  20  10
GCK  70  96  69  95 /  30  30  30  20
EHA  69  98  69  94 /  40  30  30  10
LBL  72  98  69  97 /  30  30  30  10
HYS  73  97  70  97 /  20  20  30  10
P28  74 101  73 100 /  10  10  10  10

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SYNOPSIS...Finch
SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Sugden
Hazardous weather outlook, Aug 1, 8:47 PM CDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
847 PM CDT MON AUG 1 2016

KSZ030-031-043>046-061>066-074>081-084>090-030200-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
847 PM CDT MON AUG 1 2016 /747 PM MDT MON AUG 1 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

.SPOTTER INFORMATION STATEMENT...

THERE ARE VARYING CHANCES FOR THUNDERSTORMS EVERY DAY EXCEPT FOR
WEDNESDAY WHICH LOOKS DRY. THE MAIN THREAT FROM THESE STORMS IS
DAMAGING WINDS.

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, Aug 2, 12:57 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1257 AM CDT TUE AUG 2 2016

KSZ044-063-020700-
FINNEY KS-LANE KS-
1257 AM CDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY AND
SOUTHEASTERN LANE COUNTIES UNTIL 200 AM CDT...

AT 1257 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES SOUTH OF DIGHTON...MOVING EAST AT 5 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN FINNEY
AND SOUTHEASTERN LANE COUNTIES.

LAT...LON 3834 10025 3826 10025 3826 10023 3807 10029
      3818 10061 3836 10056
TIME...MOT...LOC 0557Z 283DEG 6KT 3826 10050

HOVORKA

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 4:29 PM CDTSpecial Weather StatementDDCLane31 min
Aug 2, 4:33 PM CDTSpecial Weather StatementDDCScott27 min
Aug 2, 4:58 PM CDTSpecial Weather StatementDDCLane62 min
Aug 2, 5:26 PM CDTSpecial Weather StatementDDCLane34 min
Aug 2, 6:11 PM CDTSpecial Weather StatementDDCKearny34 min
Aug 2, 6:13 PM CDTSpecial Weather StatementDDCScott47 min
Aug 2, 6:19 PM CDTSevere Thunderstorm WarningDDCScott12 min
Aug 2, 6:26 PM CDTSpecial Weather StatementDDCScott34 min

Nearby

Special Weather Statements in Kansas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.